Nevada, 2012Heavy Snow and High Wind in Nevada, March 16 to 19, 2012
March 16 to 19, 2012 · NWS VEF · 5 events in 3 counties and zones
A strong storm system brought high winds to portions of the Mojave Desert and southern Great Basin, along with heavy snow in the higher elevations.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system brought high winds to portions of the Mojave Desert and southern Great Basin, along with heavy snow in the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 16, 8:06 PM PST, 3 hours 4 minutes earlier.
Area forecast discussion, Mar 16, 8:06 PM PST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
906 PM PDT FRI MAR 16 2012
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL BRING GUSTY
WINDS...VALLEY RAIN AND MOUNTAIN SNOW...AND MUCH COLDER TEMPERATURES
TO THE AREA OVER THE WEEKEND. CONDITIONS ARE LIKELY TO START
IMPROVING BY MONDAY WITH A RETURN TO DRY AND WARM BY THE MIDDLE OF
NEXT WEEK.
&&
.UPDATE...THE ANTICIPATED PACIFIC STORM IS MOVING ITS WAY SOUTH
ALONG THE CALIFORNIA COAST THIS EVENING WITH THE INITIAL IMPACTS
BEGINNING TO MOVE INTO THE EXTREME NORTHWEST PORTION OF THE CWA. A
STORM SPOTTER HAS REPORTED THAT VERY LIGHT SNOW IS FALLING IN THE
ASPENDELL AREA THIS EVENING WHICH IS INLINE WITH THE CURRENT
FORECAST. AS THE SYSTEM CONTINUES TO DROP SOUTHEAST...SNOW WILL BE
ON THE INCREASE OVER THE SOUTHERN SIERRA OVERNIGHT WITH
WINDS/PRECIPITATION MOVING ACROSS THE CWA ON SATURDAY. THE CURRENT
FORECAST IS ON TRACK AND DO NOT PLAN ANY UPDATES THIS EVENING.
&&
.PREV DISCUSSION...
320 PM PDT FRI MAR 16 2012
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...AFTERNOON SATELLITE
IMAGERY SHOWING HIGH CLOUDS SPREADING ACROSS THE AREA WITH MUCH OF
THE LOWER CLOUDS AND PRECIPITATION STILL HANGING BACK IN CENTRAL
CALIFORNIA. AFTER A WARM DAY TODAY THESE CLOUDS WILL HELP KEEP
OVERNIGHT TEMPERATURES WELL ABOVE NORMAL HEADING INTO SATURDAY.
MODELS HAVE SHOWN VERY LITTLE CHANGE IN THE EVOLUTION OF THE
UPCOMING TROUGH AND EVERYTHING IS STILL ON TRACK FOR MAJOR CHANGES
OVER THE NEXT 48 HOURS. TROUGH WILL DIG SIGNIFICANTLY OVER THE NEXT
12 HOURS AS A STRONG 190K JET DIGS DOWN THE BACK SIDE. PRECIPITATION
IS EXPECTED TO BEGIN IN THE SIERRA AFTER MIDNIGHT AND INCREASE
TOWARD SUNRISE. GUSTY WINDS AHEAD OF A COLD FRONT WILL INCREASE OVER
PORTIONS OF ESMERALDA AND CENTRAL NYE COUNTIES BEFORE THE
PRECIPITATION SPREADS OVER THE AREA WHICH IS EXPECTED TO OCCUR BY
NOON. PRECIPITATION IS EXPECTED TO INCREASE AND SHIFT EAST DURING
THE DAY AND REACH SOUTHERN NEVADA BY LATE AFTERNOON AND INTO MOHAVE
COUNTY DURING THE EARLY EVENING. THE PRECIPITATION BAND LOOKS TO
MOVE FAIRLY QUICKLY THROUGH THE WESTERN HALF OF THE CWA SATURDAY
MORNING SO QPF/SNOW AMOUNTS SHOULD BE HELD UNDER ADVISORY LEVELS. AS
IT REACHES THE EASTERN HALF OF THE FORECAST AREA IS FORECAST TO SLOW
DOWN BRINGING BETTER QPF AMOUNTS BY EARLY EVENING. THINK THAT MOHAVE
COUNTY WILL PROBABLY SEE THE HIGHEST QPF AMOUNTS AND HAVE UPGRADED
THE WINTER STORM WATCH TO A WARNING FOR ELEVATIONS ABOVE 5000 FEET.
ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER PORTIONS OF
CLARK...LINCOLN AND MOHAVE COUNTIES SATURDAY AFTERNOON JUST AHEAD OF
THE COLD FRONT.
STRONG WINDS ARE EXPECTED AHEAD OF THE RAIN AND WIND ADVISORIES
STILL LOOK GOOD FOR MUCH OF THE EASTERN AND SOUTHERN CWA. HIRES
MODELS ARE SHOWING A PRETTY GOOD DOWNSLOPE SIGNATURE OFF THE SAN
BERNARDINO MOUNTAINS IN SOUTHWEST SAN BERNARDINO COUNTY DURING THE
DAY SATURDAY. THESE WINDS IN ADDITION TO SOME GAP FLOW ALONG HIGHWAY
62 SOUTH OF MORONGO VALLEY WILL LEAD TO STRONG WINDS ACROSS
SOUTHWEST SAN BERNARDINO COUNTY. HAVE GONE AHEAD AND UPGRADED THE
WIND ADVISORY TO A HIGH WIND WARNING FOR ZONE 525.
MUCH COLDER AIR WILL FILTER IN BEHIND THE FRONT AND TEMPERATURES
WILL DROP RAPIDLY LATE SATURDAY AFTERNOON INTO SUNDAY. TEMPERATURES
ARE EXPECTED TO BE AROUND 20-25 DEGREES COLDER ON SUNDAY THAN
FRIDAYS HIGH TEMPERATURES. THE COLD CORE OF THE LOW WILL BE DIRECTLY
OVER SOUTHERN NEVADA SUNDAY WHICH WILL LEAD TO LOW SNOW LEVELS AND
THE POTENTIAL OF SEEING SNOW/GRAUPEL SHOWERS DOWN TO AROUND 3500
FEET FOR MUCH OF THE AREA.
.LONG TERM...MONDAY AFTERNOON THE AREA WILL BE ON THE BACK SIDE OF
DEPARTING MID/UPPER LEVEL TROUGH AXIS. LINGERING MID-LEVEL MOISTURE
AND ENERGY MAY TOUCH OFF A FEW SHOWERS ACROSS THE AREA MAINLY NORTH
AND EAST OF LAS VEGAS. VERY COLD TEMPS ALOFT REMAIN IN PLACE WITH
700 MB TEMPS SHOWING -12C OVER THE AREA...WHICH SHOULD KEEP MAX
TEMPS WELL BELOW NORMAL ONCE AGAIN WITH MANY LOWER MOJAVE DESERT
VALLEYS ONLY IN THE 50S TO LOWER 60S UNDER ABUNDANT CLOUD COVER. ANY
SHOWERS SHOULD END MONDAY EVENING WITH DRIER AIR SWEEPING IN FROM
THE NORTHWEST. TUESDAY INTO WEDNESDAY A SHORTWAVE RIDGE IN THE MID
AND UPPER LEVELS SHOULD HELP TO BOOST TEMPS BACK CLOSER TO NORMAL AS
THE FLOW ALOFT TURNS WESTERLY. BY THURSDAY A STORM SYSTEM IS
FORECAST TO APPROACH FROM THE PACIFIC AND TURN THE FLOW ALOFT MORE
TO THE SOUTHWEST AS IT PUSHES THE RIDGE AXIS TO THE EAST. THIS
SHOULD PROMOTE FURTHER WARMING AND PUSH HIGHS TO 6-8 DEGREES ABOVE
NORMAL. LITTLE CHANGE IS EXPECTED FOR FRIDAY TEMP-WISE ALTHOUGH
SOUTHWEST WINDS SHOULD BEGIN TO PICK UP AHEAD OF THE TROUGH AXIS
OFFSHORE WITH BREEZY TO LOCALLY WINDY CONDITIONS POSSIBLE. BY
SATURDAY THE STORM SYSTEM OFFSHORE IS EXPECTED TO GET CLOSER TO THE
COAST WHICH SHOULD SPREAD HIGH LEVEL CLOUDS INTO THE AREA. GUSTY
WINDS SHOULD CONTINUE ON SATURDAY ACROSS THE AREA AS A 90 KT+ JET
MOVES OVERHEAD AT 250 MB AND MIX DOWN TO THE SURFACE. THE GFS AND
ECMWF SHOW 700 MB WINDS OF 30-40 KTS IN THIS TIME FRAME WHICH SHOULD
EQUAL WHAT WE SEE FOR GUSTS AT THE SURFACE IN MOST AREAS.
&&
.AVIATION...FOR MCCARRAN...SOUTH WINDS SHOULD TURN SLIGHTLY MORE TO
THE SOUTHWEST BY 18Z SATURDAY AND STEADILY INCREASE TO 20-25 KTS
SUSTAINED WITH GUSTS OF 30-35 KTS EXPECTED. MECHANICAL TURBULENCE
ALOFT WILL BE POSSIBLE. CIGS SHOULD STEADILY LOWER THROUGH THE NIGHT
WITH BKN-OVC CIGS AS LOW AS 15K FEET BY 18Z SATURDAY. CIGS SHOULD
DROP AS LOW AS 5K-8K FEET BY 00Z SUNDAY WITH RAIN BEGINNING AROUND
THEN AT THE AIRPORT COMPLEX WITH CIGS LOWERING FURTHER SATURDAY
EVENING POTENTIALLY DOWN TO 1K-3K FEET. THE STEADIEST AND HEAVIEST
PERIOD OF RAIN SHOULD BE BETWEEN 00Z AND 06Z SUNDAY. VSBY MAY LOWER
TO MVFR IN THIS TIME FRAME. MOUNTAINS WILL BE OBSCURED AROUND THE
VALLEY. RAIN SHOULD BECOME MORE SHOWERY IN NATURE AFTER 06Z SUNDAY.
WINDS SHOULD DIMINISH IN SPEED AROUND 00Z SUNDAY AND ESPECIALLY
AFTER 06Z SUNDAY. SCATTERED SHOWERS ARE POSSIBLE ON SUNDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH TO SOUTHWEST WINDS WILL REMAIN GUSTY TONIGHT INTO
SATURDAY WITH WINDS INCREASING IN SPEED BETWEEN 16Z AND 20Z
SATURDAY. SUSTAINED WINDS OF 20-35 KTS WITH GUSTS OF 25-45 KTS ARE
EXPECTED ACROSS THE AREA WITH THE STRONGEST WINDS OVER THE SAN
BERNARDINO COUNTY DESERTS AND MOHAVE COUNTY. MECHANICAL TURBULENCE
ALOFT WILL BE POSSIBLE. VSBY MAY BE REDUCED IN BLDU. WINDS SHOULD
BEGIN TO DECREASE AFTER 00Z SUNDAY. A STORM SYSTEM WILL MOVE ACROSS
THE AREA RESULTING IN CIGS AS LOW AS 1K-5K FEET ACROSS THE AREA
LOWERING FURTHER IN HEAVIER PRECIPITATION. VSBY MAY DROP TO MVFR OR
LOWER IN PERIODS OF HEAVIER PRECIPITATION. SNOW LEVELS WILL
INITIALLY START AROUND 7K FEET THEN LOWER TO 3K-4K FEET SATURDAY
NIGHT. MOUNTAIN OBSCURATIONS ARE EXPECTED. PRECIP SHOULD BEGIN
AROUND 11Z AT KBIH...16Z AT KDAG...00Z AT KLAS AND AROUND 03Z AT
KIGM AND KEED. KBIH SHOULD SEE RAIN CHANGE TO SNOW BY LATE SATURDAY
AFTERNOON WITH ACCUMULATING SNOW LIKELY SATURDAY NIGHT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 11 AM SATURDAY TO MIDNIGHT PDT
SATURDAY NIGHT FOR NVZ018-019.
WIND ADVISORY FROM 11 AM SATURDAY TO MIDNIGHT PDT SATURDAY
NIGHT FOR NVZ015>022.
WIND ADVISORY FROM 7 AM TO 11 AM PDT SATURDAY FOR NVZ014.
AZ...WIND ADVISORY FROM 11 AM SATURDAY TO MIDNIGHT MST SATURDAY
NIGHT FOR AZZ002-036.
HIGH WIND WARNING FROM 11 AM SATURDAY TO MIDNIGHT MST SATURDAY
NIGHT FOR AZZ001-003.
WINTER STORM WARNING FROM 8 PM SATURDAY TO 8 PM MST SUNDAY FOR
AZZ003.
CA...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT PDT
SATURDAY NIGHT FOR CAZ519-521.
WIND ADVISORY FROM 11 AM SATURDAY TO MIDNIGHT PDT SATURDAY
NIGHT FOR CAZ524-526-527.
HIGH WIND WARNING FROM 11 AM SATURDAY TO MIDNIGHT PDT SATURDAY
NIGHT FOR CAZ523-525.
&&
UPDATE...JENSEN
PREV DISCUSSION...GORELOW/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 16, 4:36 AM PST, 18 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
536 AM PDT FRI MAR 16 2012
CAZ519-521-171000-
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
536 AM PDT FRI MAR 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL AND WINDS WILL INCREASE IN INTENSITY TONIGHT AS A STRONG
AREA OF LOW PRESSURE APPROACHES THE CENTRAL CALIFORNIA COAST. A
WINTER STORMS WARNING GOES INTO EFFECT AT 11 AM PDT THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY SNOW AND HIGH WINDS WILL MAKE FOR DIFFICULT TRAVEL INTO THE
EASTERN SIERRA SLOPES AND OVER WESTGARD PASS SATURDAY. THE HEAVY
SNOW AND HIGH WINDS WILL BEGIN TO TAPER OFF SATURDAY EVENING AS
THE WINTER STORM WARNING RUNS THROUGH MIDNIGHT. LIGHT SNOW
SHOWERS WILL CONTINUE THROUGH SUNDAY NIGHT. ONE TO TWO FEET OF
SNOW IS POSSIBLE ALONG THE EASTERN SIERRA SLOPES AND 6 TO 12
INCHES IN THE WHITE MOUNTAINS.
A DRY NORTHWEST TO WEST FLOW DEVELOPS MONDAY THROUGH THURSDAY FOR
NO HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ520-522>527-NVZ014>022-171000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
536 AM PDT FRI MAR 16 2012 /536 AM MST FRI MAR 16 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
MAINLY MIDDLE AND HIGH CLOUDS WILL CONTINUE TO STREAM INLAND OFF
THE PACIFIC TODAY AS A POTENT AREA OF LOW PRESSURE BEGINS TO DEVELOP
OFF THE CALIFORNIA COAST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE POTENT LOW WILL MOVE DOWN THE CALIFORNIA COAST SATURDAY
BEFORE SWINGING INLAND ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT
BASIN SATURDAY NIGHT. HEAVY SNOW IN THE MOUNTAINS WILL MAKE FOR
DIFFICULT DRIVING CONDITIONS IN THE MOUNTAINS ABOVE 6000
FEET...WHILE STRONG WINDS WILL MAKE DRIVING DIFFICULT FOR HIGH
PROFILE VEHICLES AND BOATERS ON AREA LAKES. REDUCED VISIBILITY IN
BLOWING DUST AND SAND IS POSSIBLE. MUCH COLDER TEMPERATURES AND
UNSETTLED SHOWERY WEATHER WILL CONTINUE THROUGH SUNDAY...AND INTO
MONDAY FOR MOHAVE COUNTY.
NO WEATHER HAZARDS ARE EXPECTED TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
High Wind, Lincoln County Except the Sheep Range
- When
- March 16, 11:10 PM PST to March 17, 8:30 AM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
These winds occurred at Rachel.
High Wind, Esmeralda/Central Nye
- When
- March 17, 12:45 AM PST to 10:45 AM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
These winds occurred 40 miles E of Beatty.
Heavy Snow, Spring Mountains
- When
- March 17, 12:00 PM PST to 11:00 PM PST
- Where
- Spring Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
The Las Vegas Ski and Snowboard Resort measured 9.3 inches of snow, and several automated stations nearby estimated around 10 inches.
Heavy Snow, Lincoln County Except the Sheep Range
- When
- March 17, 5:00 PM PST to March 19, 12:00 AM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
The observer in Pioche measured a total of 14.5 inches of snow.
High Wind, Spring Mountains
- When
- March 17, 10:00 PM PST
- Where
- Spring Mountains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred at the Spring Mountain Youth Camp 3 miles NE of Mount Charleston.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Winter Storm in California, March 16 to 17, 2012$1.0 million · EF0 · 13 events
- Flash Flood in Tennessee, March 16, 2012$50,000 · 1 event
- Hail in Georgia, March 16, 20120.88 in hail · 7 events
- Hail in South Carolina, March 16, 20121 in hail · 6 events
- Hail in South Carolina, March 16, 20121 in hail · 5 events
- Hail in Texas, March 16, 20122 in hail · 5 events
- Hail in Alabama, March 16, 20121.75 in hail · 4 events
- Hail in Georgia, March 16, 20121.75 in hail · 4 events
- Hail in Texas, March 16, 20120.88 in hail · 4 events
- Heavy Snow in California, March 16 to 17, 20123 events
- Hail and Damaging Wind in Georgia, March 16, 2012$3,000 · 1 in hail · 3 events
- Hail in Michigan, March 16, 20121.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363166, 363167, 363168, 363170, 363169.